Alert archive / Idaho / Flash Flood Warnings in 2003

Flash Flood Warning 1, NWS Pocatello, ID

August 3, 2003Bannock County, Idaho

NWS Pocatello, ID issued this flash flood warning at Aug 3, 2003, 3:44 PM MDT for Bannock County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2003, 3:44 PM MDT (21:44 UTC)
Expired
Aug 3, 2003, 6:45 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Bannock County, ID

The radar

The Pocatello radar (KSFX), 52 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1617 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPIH 032144
FFWPIH
IDC005-040045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
344 PM MDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL BANNOCK COUNTY IN IDAHO

* UNTIL 645 PM MDT

* AT 328 PM MDT...A TRAINED WEATHER SPOTTER REPORTED A FLASH FLOOD   
  IN THE BLACKROCK CANYON BURN AREA NEAR INKOM.

VERY HEAVY RAIN HAS FALLEN ACROSS THE AREA BETWEEN THE PORTNEUF GAP 
SOUTH OF POCATELLO AND INKOM IN THE BURN AREA OF BLACKROCK CANYON. 
ROCK AND MUD SLIDES MAY OCCUR THROUGHOUT THE BURNED AREA AND WITHIN 
THE VICINITY AS STORMS CONTINUE TO PRODUCE HEAVY RAIN. 

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR TO THE NATIONAL WEATHER SERVICE IN POCATELLO BY CALLING TOLL FREE
1-800-877-1937.

LAT...LON 4272 11252 4254 11230 4264 11194 4301 11224

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:30 PM MDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 3, 2:30 PM MDT, 1 hour 14 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
230 PM MDT SUN AUG 3 2003

.SHORT-TERM...
MSAS CHARTS INDICATE SFC THETA-E MAXIMUM ACROSS THE SNAKE RIVER
PLAIN WITH LIGHTNING STRIKES OCCURRING ALONG WEST AND EAST FLANKS.
THE MOST ACTIVE REGION LOCATED OVER THE SOUTHERN AND CARIBOU
HIGHLANDS.  PULSE SEVERE STORM MOVED FROM 77M AND APPROACHING PIH AT
20Z.  PEA SIZE HAIL REPORTED BY SPOTTERS NEAR MINK CREEK.  AVN
TIMING SLOWER VERSUS ETA.  FOR OVERNIGHT EXPECT NV SHORTWAVE TO LIFT
NE ACROSS REGION AND COMBINE WITH HIGH PWS (0.8 TO 1.2 INCHES) AND
UNSTABLE AIRMASS TO PROMOTE SCATTERED TS DEVELOPMENT THROUGH THIS
EVENING.  SUBSIDENCE AND NVA TO DOMINATE FOR MON AM THEN ANOTHER
SHORTWAVE TO KICK OUT OF THE CAL LOW FOR SLIGHT CHC-CHC -TSRA MON
AFTERNOON.  A SECOND SHORTWAVE WILL SKIM THE CENTRAL MTS FOR TUE
WITH SLIGHT CHC POPS BUT THE TREND BY WED WILL BE FOR A DRIER SW
FLOW ALOFT AND MORE STABLE AIRMASS.  TEMPS WARMING BACK TO
NEAR/ABOVE NORMAL BY MID-WEEK.  BREEZY UPVALLEY WINDS IN SNAKE BASIN
AS SFC WAVE FORMS IN CENTRAL WY TONIGHT.

.LONG-TERM...
GFS MATCHES RUN 24 HOURS AGO WITH LOW PRESSURE REFORMING NEAR
VANCOUVER ISLE AMD FOUR CORNERS HIGH REBUILDING WITH BLOCKING
PATTERN SO WILL KEEP A DRY FORECAST FOR THU/FRI EXCEPT IN THE
CENTRAL MTS CLOSER TO THE PACIFIC MOISTURE AXIS.  UPPER-LEVEL
ANTICYCLONE WILL SHIFT FAR ENOUGH EAST BY SAT/SUN WITH POSSIBLE
SUBTROPICAL RETURN S FLOW.  SO DRY FORECAST MAY NEED SOME CHANGES
FOR NEXT WEEKEND.

04

KSFX...OPERATIONAL...VCP 21.

.PIH...NONE.
Hazardous weather outlook, Aug 3, 5:30 AM MDT, 10 hours 14 minutes before
IDZ017>023-031-032-032330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
530 AM MDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WIDELY SCATTERED RAIN
SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS AND EMERGENCY MANAGERS...ALL WEATHER REPORTS ARE
MUCH APPRECIATED AND IMPORTANT...EVEN OBSERVED WEATHER THAT DOES
NOT REACH SEVERE CRITERIA.  TRAINED SPOTTERS ARE ENCOURAGED TO REPORT
SIGNIFICANT WEATHER CONDITIONS TO THE LOCAL NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER
STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:10 PM MDTFlash Flood WarningPIHPower110 min
Aug 3, 5:04 PM MDTFlash Flood WarningPIHOneida116 min
Aug 3, 5:49 PM MDTFlash Flood WarningPIHCassia, Minidoka56 min

Nearby

Flash Flood Warnings in Idaho, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.